Complement Inhibitor users are the group at most risk of meningococcal infection according to the Centre for Disease Control in the USA. Some of those complement inhibitor users are aHUS patients. Not all aHUS patients are on complement inhibitor treatment so the chances of an aHUS patient having an infection is small.
But if someone has an infection it can result in two significantly serious illnesses , septicaemia (aka sepsis) and meningitis.
Each has overlapping and sometimes distinct symptoms. Look at the illustration ( produced by ACT for Meningitis) , below to see what this means. There are symptoms of septicaemia , an infection of the blood and symptoms of meningitis , an infection of the brain.
There are key messages in the illustration.
- Symptoms can vary between septicaemia and mengititis
- Symptoms can be different depending on age of patient
- Symptoms can appear in any order
- Some symptoms may not appear at all
- Meningitis may not always produce a rash, septicaemia will
- just a suspicion of either illnesses warrants seeking medical help
Theses symptoms of course help differentiate between the two illnesses but collectively any combination of all these symptoms, even if commonplace, can be a meningococcal infection. You will soon become very unwell.
Act on the potential of such an infection and TRUST YOUR INSTINCTS.
Let the doctors determine which illness it is and let them treat it accordingly.
Remember ACT are raising awareness among the general population who won’t be as wary as aHUS complement inhibitor users. So an aHUS patient who is aware has an advantage in getting the best of outcomes by being proactive.
Global Action participated in Meningitis Awareness Day and included aHUS patient Paige’s story, see HERE
Article No. 620